An interesting case I treated recently at West London Physio has prompted this blog. A male patient in his 40’s presented with a 6-week history of insidious onset of lateral elbow pain. A diagnosis of lateral epicodylosis, or in lay terms tennis elbow, was established. In this instance however we were unable to identify the precise cause of this injury. The patient was incredibly fit and active, being able to do 3 sets of 15 pull-ups on a daily basis pre injury. There was no change in his usual gym activity and he had no medical history of note. Upon treating him for an altogether different condition four months later (tennis elbow almost 100% resolved) he informed me that he had realized that ciprofloxacin (an antibiotic) was the likely causative factor. In previous years the use of ciprofloxacin had also caused him to experience tendon pain in his finger and knee. We therefore concluded that the onset of his tennis elbow could be attributed to prior recent use of this flouroquinolone antibiotic.
So what are flouroquinolone antibiotics?
Flouorquinolones are a type of antibiotic, which work on both gram-negative and gram-positive bacteria. They are frequently used to treat a variety of illnesses including respiratory and urinary tract infections as well as sexually transmitted infections. It is also commonly used in the elite sport setting for a range of infections. Examples of flouroquinolone antibiotics include ciprofloxacin (Cipro), levofloxacin (Levaquin), norfloxacin (Noroxin), gemifloxacin (Factive), moxifloxacin (Avelox) and ofloxacin (Floxin).
How and why do these medications specifically affect tendons?
There has been conclusive evidence over the last 3 decades that flouroquinolones are linked with the development or potentiation of tendinopathy and indeed tendon rupture in some instances. These antibiotics have a high affinity for connective tissue including cartilage, tendon and bone. The first article associating the two was published in 1983 with a patient developing Achilles tendinopathy after treatment of a urinary tract infection with norfloxacin. Use of flouroquinolone antibiotics is associated with a 3.8 fold increase in Achilles tendinopathy compared to other antibiotics.
The precise mechanism by which flouroquinolones affect the integrity of tendons is still not fully understood however some theories exist. Tendons are made up primarily of type 1 collagen with proteins and tendon cells interspersed. The tendon cells produce the collagen. Flouroquinolone antibiotics, particularly ciprofloxacin have been shown to facilitate the expression of matrix metalloproteinase, an enzyme with degrading properties, which is very important in response to injury and maintenance of tendon health. This increase in metalloproteinase results in degradation of the tendon tissue via inhibition of collagen synthesis.
A more recent MRI based study in healthy males who were administered ciprofloxacin demonstrated a reduction in glycosaminoglycan (GAG) content within the Achilles tendon, which is also indicative of tendon degradation at a biochemical level.
What tendons are primarily affected?
The Achilles tendon is the most frequently affected tendon, representing up to 90% of cases and it is thought that this is due to the weight bearing nature of this tendon. Other tendons reported include the patellar tendon, thumb and finger flexors and shoulder tendons. The case I observed in clinic involved the common extensor tendon of the forearm with other case reports also reporting on this tendon being affected.
What are the associated risk factors?
There are a number of risk factors listed below that appear to increase the likelihood of developing tendinopathy or indeed a tendon rupture after administration of flouroquinolones. These include:
What symptoms are to be expected?
Symptoms will typically consist of localized tendon pain, worsened with activity and may come on quite rapidly, within 2 hours of taking the antibiotics. On average symptoms will occur within a week however some patients may in fact present much later than this. The majority of the time patients will fail to recognize the link between their prior use of antibiotics and their pain and as such it is very likely that this is an underreported condition.
Is this condition treated any differently?
In this cohort treatment may need to be less aggressive in the early stages. Heavy loading is the gold standard treatment for tendinopathies but in the acute stage may only make matters worse while the antibiotics remain within the system. In an athlete population flouroquinolones should most definitely be avoided when possible. The table below gives an outline of steps that should be taken.
Flouroquinolone induced tendinopathy is likely an underreported condition due to a lack of knowledge from both therapists and patients alike of the link between the two. Tendon pain typically occurs rapidly after administration of the antibiotic but may come on even up to 6 months after cessation. Flouroquinolone induced tendinopathy should initially be treated more conservatively in the acute stages to allow the tendon to recover from the chemical insult. A heavy loading strengthening program in the initial stages may be detrimental to recovery. The offending antibiotic should be immediately discontinued and there should be a discussion with the patients GP or prescribing doctor regarding a possible change in this medication.
The majority of information for this blog was gathered from an excellent systematic review from Lewis and Cook 2014
Musculoskeletal and Sports Physiotherapist, Research Lead at West London Physiotherapy
For any other questions regarding this topic please do not hesitate to contact West London Physio on 0207 937 1628 or email David at firstname.lastname@example.org